Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A patient's hearing aid keeps whistling. What is the most likely cause?

  1. AThe volume is turned right down
  2. BThe patient's hearing has improved
  3. CThe battery is completely flat
  4. DIt is not fitted properly in the ear
2.Nursing fundamentalsHard

A nurse notices that the power cable of an infusion pump is frayed. What is the correct action?

  1. AWrap tape around the cable and keep using it
  2. BUse it only for patients who are not seriously ill
  3. CTake it out of use, label it as faulty and report it
  4. DUnplug it and put it back in the equipment store
3.Clinical nursingMedium

Why is continuous bladder irrigation used after a transurethral resection of the prostate (TURP)?

  1. ATo stretch the bladder back to its normal size
  2. BTo measure the patient's kidney function
  3. CTo stop blood clots from blocking the catheter
  4. DTo give antibiotics directly into the kidneys
4.Clinical nursingHard

A patient with suspected appendicitis says the pain suddenly eased, but an hour later has pain all over the abdomen, a rigid abdomen and a fever. What is most likely?

  1. AThe appendicitis has resolved without treatment
  2. BThe analgesia has started working
  3. CThe appendix has perforated, causing peritonitis
  4. DThe patient has developed gastroenteritis
5.Arterial blood gas interpretationMedium
pH7.357.457.36PaCO₂mmHg354524HCO₃⁻mmol/L222613uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.36, PaCO₂ 24 mmHg (3.2 kPa) and HCO₃⁻ 13 mmol/L. The primary disorder is metabolic acidosis. How far is it compensated? Click your answer.

pH 7.36PaCO₂ 24 mmHg (3.2 kPa)HCO₃⁻ 13 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard
pH7.357.457.05PaCO₂mmHg354537HCO₃⁻mmol/L222610appropriate compensationadded respiratory acidosisadded respiratory alkalosis

A practice gas shows a metabolic acidosis: pH 7.05, PaCO₂ 37 mmHg (4.9 kPa), HCO₃⁻ 10 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.

pH 7.05PaCO₂ 37 mmHg (4.9 kPa)HCO₃⁻ 10 mmol/L
  1. 1appropriate compensation
  2. 2added respiratory acidosis
  3. 3added respiratory alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: no; gait: impaired; mental status: overestimates or forgets limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 70 kg and is 175 cm tall. Calculate the BMI and click the WHO weight category.

70 kg175 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
165 cmwomanIBW = ? kg

Practice exercise (made-up values, not clinical guidance). Use the Devine formula to find the ideal body weight IBW of a woman who is 165 cm tall (1 in = 2.54 cm). Round to one decimal place.

165 cmwoman1 in = 2.54 cm
IBW = kg
10.Enteral & parenteral nutrition calculationsHard
84 kg165 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 165 cm tall and weighs 84 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

165 cm84 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter with a fixed conduction ratio. Find the ventricular rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A patient has taken prednisone (prednisolone in many countries) for several months. Which statement shows a need for further teaching?

  1. A“I will take the tablets with food.”
  2. B“I will stop the tablets as soon as I feel better.”
  3. C“I will tell my dentist and other doctors that I take a steroid.”
  4. D“I will report signs of infection early.”
14.Prioritization & delegationHard

A patient on peritoneal dialysis has cloudy fluid draining out and abdominal pain. What does this most likely mean?

  1. AA normal finding at the end of each exchange
  2. BConstipation that will settle with a laxative later today or tomorrow
  3. CToo much fluid left in the abdomen after the drain
  4. DPeritonitis, which needs prompt reporting and a fluid sample
15.Infection control & patient safetyMedium

Which nursing care reduces the risk of ventilator-associated pneumonia?

  1. ARegular oral care to reduce bacteria in the mouth
  2. BLying the patient flat for most of the day
  3. CLeaving secretions in the mouth to protect the airway
  4. DChanging the ventilator circuit every few hours
16.Infection control & patient safetyHard

Which patient with a suspected infection meets the qSOFA criteria that signal a higher risk of a poor outcome?

  1. ARespiratory rate 20/min, alert, systolic BP 110 mmHg, heart rate 110/min
  2. BRespiratory rate 16/min, alert, systolic BP 105 mmHg, WBC 13,000/mm3
  3. CRespiratory rate 24/min, new confusion, systolic BP 95 mmHg
  4. DRespiratory rate 18/min, alert, systolic BP 130 mmHg, temperature 38.5 °C
17.Lab values & electrolytesMedium

A patient takes high-dose furosemide. Besides potassium, which electrolyte is most commonly lowered?

  1. APhosphate
  2. BSodium bicarbonate
  3. CMagnesium
  4. DUric acid
18.Lab values & electrolytesHard

A patient with a serum albumin of 1.9 g/dL (19 g/L) has signs of phenytoin toxicity, although the total phenytoin level is in the usual range. What is the most likely explanation?

  1. ALow albumin makes the liver clear phenytoin much faster
  2. BLow albumin stops phenytoin from crossing into the brain
  3. CLow albumin makes the total level falsely high in all cases
  4. DLow albumin raises the free (active) fraction of phenytoin

3Solutions

1.Nursing fundamentals

Answer: D · It is not fitted properly in the ear

Why this is the answer

Whistling is feedback, usually from a poor fit, earwax or a damaged tube. Refitting the aid or checking for wax usually solves it; a flat battery makes it silent.

Answer

D · It is not fitted properly in the ear
2.Nursing fundamentals

Answer: C · Take it out of use, label it as faulty and report it

Why this is the answer

Damaged electrical equipment can cause shocks or fires. It is removed from use, clearly labelled and reported for repair, and a safe replacement is found.

Answer

C · Take it out of use, label it as faulty and report it
3.Clinical nursing

Answer: C · To stop blood clots from blocking the catheter

Why this is the answer

Irrigation dilutes blood and flushes out clots so the catheter does not block. Output must be measured carefully and urine output calculated by subtracting the irrigation volume.

Answer

C · To stop blood clots from blocking the catheter
4.Clinical nursing

Answer: C · The appendix has perforated, causing peritonitis

Why this is the answer

Perforation may briefly relieve the pain as pressure in the appendix falls, followed by generalised peritonitis. This needs urgent surgical review, IV fluids and antibiotics.

Answer

C · The appendix has perforated, causing peritonitis
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.36: within 7.35–7.45
PaCO₂ 24 mmHg: low (35–45)
HCO₃⁻ 13 mmol/L: low (22–26)

Compensation

Clinically, also check the expected compensation: Winter’s formula expects PaCO₂ 25.5–29.5 mmHg, so the measured 24 mmHg points to an additional respiratory alkalosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: added respiratory acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

1.5·10 + 8 = 23 → 21–25 mmHg

Compare

measured: 37 mmHg → added respiratory acidosis

Answer

added respiratory acidosis
7.Clinical assessment scores

Answer: MFS = 90

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: no → 0
gait: impaired → 20
mental status: overestimates or forgets limits → 15

Add

Morse total = 25 + 0 + 30 + 0 + 20 + 15 = 90

Answer

MFS = 90
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 70/1.75² = 22.86

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: IBW = 56.9 kg

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Height in inches

165 cm/2.54 = 64.96 in

Ideal body weight (Devine)

IBW = 45.5 + 2.3·(64.96 − 60) = 56.91 ≈ 56.9 kg

Answer

IBW = 56.9 kg
10.Enteral & parenteral nutrition calculations

Answer: P = 123 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 84/1.65² = 30.85 kg/m²

Ideal body weight (Devine)

165 cm/2.54 = 64.96 in
IBW = 50 + 2.3·(64.96 − 60) = 61.41 kg

Protein goal

BMI 30 to under 40: 2 g per kg of ideal body weight.

P = 2·61.41 = 122.8 ≈ 123 g/day

Answer

P = 123 g/day
11.ECG rhythm strip interpretation

Answer: ventricular rate = 150 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute

QRS complexes

R–R = 10 small boxes = 0.40 s → 1500 ÷ 10 = 150 per minute
conduction ratio = 300 ÷ 150 = 2:1

Answer

ventricular rate = 150 bpm
12.ECG rhythm strip interpretation

Answer: ventricular rate = 28 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 ≈ 100 per minute

Ventricular rate

R–R = 54 small boxes = 2.16 s → 1500 ÷ 54 = 27.78 ≈ 28 per minute

Answer

ventricular rate = 28 bpm

Answer

ventricular rate = 28 bpm

Third-degree block with a wide-complex ventricular escape (usually 20–40 per minute).

13.Prioritization & delegation

Answer: B · “I will stop the tablets as soon as I feel better.”

Why this is the answer

Stopping long-term corticosteroids suddenly can cause adrenal crisis, so they are tapered as prescribed. Taking them with food, telling other prescribers and reporting infection are correct.

Answer

B · “I will stop the tablets as soon as I feel better.”
14.Prioritization & delegation

Answer: D · Peritonitis, which needs prompt reporting and a fluid sample

Why this is the answer

Cloudy effluent with abdominal pain is a classic sign of peritonitis, a serious complication of peritoneal dialysis. The nurse reports it and sends a sample as prescribed so antibiotics can start.

Answer

D · Peritonitis, which needs prompt reporting and a fluid sample
15.Infection control & patient safety

Answer: A · Regular oral care to reduce bacteria in the mouth

Why this is the answer

Oral care, including tooth brushing, reduces the bacteria that can be aspirated around the endotracheal tube. It is part of ventilator care along with head elevation and sedation review.

Answer

A · Regular oral care to reduce bacteria in the mouth
16.Infection control & patient safety

Answer: C · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg

Why this is the answer

qSOFA scores one point each for a respiratory rate of 22/min or more, altered mental status and a systolic BP of 100 mmHg or less. Two or more points mean higher risk, so the first patient needs urgent escalation.

Answer

C · Respiratory rate 24/min, new confusion, systolic BP 95 mmHg
17.Lab values & electrolytes

Answer: C · Magnesium

Why this is the answer

Loop diuretics block the Na-K-2Cl transporter in the loop of Henle, where much magnesium and calcium are also reabsorbed. They therefore commonly cause hypokalemia and hypomagnesemia, and they can raise uric acid and bicarbonate.Checked against: Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

C · Magnesium
18.Lab values & electrolytes

Answer: D · Low albumin raises the free (active) fraction of phenytoin

Why this is the answer

Phenytoin is highly protein bound, and only the free drug is active. When albumin is low, more phenytoin is free, so toxicity can occur with a "normal" total level. A free phenytoin level or a corrected level helps.Checked against: Phenytoin · StatPearls (NCBI Bookshelf) (2023); Antiepileptic Drug Monitoring · StatPearls (NCBI Bookshelf) (2025)

Answer

D · Low albumin raises the free (active) fraction of phenytoin

ExamProblems · examproblems.com/courses/nursing-fundamentals